Mississippi, 2010

Flash Flooding and Damaging Winds in Mississippi, July 25 to 26, 2010

July 25 to 26, 2010 · NWS JAN · 8 events in 7 counties and zones

Scattered showers and thunderstorms developed across the region on both July 25th and 26th. Each day, a few storms reached severe limits and produced some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered showers and thunderstorms developed across the region on both July 25th and 26th. Each day, a few storms reached severe limits and produced some minor wind damage. Additionally, locally heavy rainfall occurred from a few of the slower moving storms which resulted in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 25, 2:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 2:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SUN JUL 25 2010

SHORT TERM(TODAY THROUGH MONDAY NIGHT)...EARLY MORNING SHRA ALREADY
BREAKING OUT ACROSS MANY SECTIONS OF THE CWFA AS REMNANTS OF BONNIE
MOVING UP THE MS RIVER AND INTO N CENTRAL LA TODAY...BRINGING SOME
MUCH NEEDED RAINFALL. NEAR 80F SURFACE DEWPOINTS OBSERVED WITH THE
1012MB LOW CENTER CROSSING KMSY WITH PWATS OF 2.3+ INCHES AND THIS
AMOUNT OF MOISTURE SHOULD STILL EASILY BE CAPABLE OF PRODUCING
TROPICAL DOWNPOURS OF LOCALLY HEAVY RAINFALL OF 2 INCHES ALONG/JUST
E OF THE TRACK. WILL KEEP THE LOCALIZED FLOODING WORDING IN THE HWO
OVER SWRN MS AND PORTIONS OF NERN LA THROUGH TONIGHT ANTICIPATING
THE CONCENTRATED MOISTURE. HOPEFULLY...WE CAN PUT A DENT IN THE
RAINFALL DEFICITS FOR 2010 WHICH ARE RUNNING 8-15 INCHES IN SOME
LOCATIONS W OF I-55.

THE BROADER MID-UPPER LEVEL CIRCULATION CENTER(TUTT) IN CENTRAL TX
WILL MAINTAIN THE DEEPER SURGE OF MOISTURE UP THE MS RIVER VALLEY
THROUGH MONDAY BEFORE SOME DRIER BEGINS ENTERING THE REGION FROM THE
E STARTING MONDAY NIGHT. THE CENTRAL TX UPPER CYCLONE ALMOST STALLS
OUT TONIGHT BEFORE RESUMING A WLY DRIFT INTO W TX ON MONDAY. BY
MONDAY NIGHT...THE SEMI-PERMANENT SUBTROPICAL RIDGE OVER GA/SC
BUILDS WWD AGAIN INTO THE TN VALLEY TO START A SLOW DRYING PROCESS
AGAIN FOR THE CENTRAL GULF STATES.

WILL MAINTAIN SCATTERED/LIKELY POPS ACROSS OUR SWRN 2/3 OF THE CWFA
TODAY AND BEGIN TO TAPER OFF POPS MONDAY AFTERNOON FROM E TO W. MAV
TEMPS GENERALLY ACCEPTED AS ADDITIONAL CLOUDS/SHRA WILL HOLD DOWN
HIGHS SLIGHTLY AND HOLD UP LOWS TO BETWEEN 74-78F./40/

.LONG TERM(TUESDAY THROUGH SUNDAY)...THE PRIMARY WEATHER CONCERNS
WILL BE THE TROPICAL MOISTURE COMING FROM THE REMNANTS OF WHAT WAS
BONNIE AND OTHER TROPICAL INFLOW FROM THE GULF...FOLLOWED BY THE
UPPER RIDGE REGAINING ITS GRIP ON THE REGION. ALSO WITH THE UPPER
RIDGE REBUILDING OVER THE REGION THIS MAY BRING ANOTHER ROUND OF
EXCESSIVE HEAT ADVISORIES.

ONCE THE REMNANTS OF BONNIE MOVES FARTHER INLAND...THE MODELS
CONTINUE TO SHOW PLENTY OF TROPICAL MOISTURE FLOWING INTO THE
ARKLAMISS REGION.  THERE WILL BE A CHANCE OF RAIN FOR TUESDAY
THROUGH THURSDAY. ON FRIDAY THROUGH SUNDAY THE UPPER RIDGE WILL
REGAINS ITS GRIP ACROSS THE REGION. THE GFS SEEMS TO OVER FORECAST
THE CLOUD COVER AND RAIN CHANCES AROUND THE UPPER RIDGE AS IT TRIES
TO KEEP MOVING THE RIDGE AROUND AND BRING IN DISTURBANCES IN
NORTHWEST FLOW. PREFER TO GO WITH THE CANADIAN...ENSEMBLES AND THE
EUROPEAN SOLUTIONS FOR LESS RAIN CHANCES WITH THE UPPER RIDGE. AS
THE UPPER RIDGE BUILDS LATER IN THE WEEK OUR CHANCES OF RAIN WILL
BEGIN TO GO DOWN FOR THURSDAY THROUGH SUNDAY. THIS WILL CAUSE OUR
CONVECTION TO BECOME MORE DIURNAL. THE GFS CONTINUES TO SUGGESTS
THERE WILL BE PLENTY OF CLOUDS AROUND...SO LOOKING FOR MORE WARM
ADVECTION/TROPICAL ACTIVITY THROUGH TUESDAY AND WEDNESDAY OF NEXT
WEEK. SO WITH THIS IN MIND PUT IN DRYER POPS FOR FRIDAY THROUGH
SUNDAY.

CONTINUED TO KEEP TUESDAY AND WEDNESDAY HIGHS A LITTLE LOWER WITH THE CLOUD
COVER AND CHANCES OF RAIN. OTHERWISE WENT WITH A COMBO OF MEX...GMOS
AND MEN GUIDANCE. TEMPS WILL GRADUALLY RISE FROM THE LOWER TO MIDDLE
90S TO THE MIDDLE AND UPPER 90S FOR FRIDAY THROUGH SUNDAY AS THE
UPPER RIDGE REBUILDS OVER THE REGION. FOR FRIDAY THROUGH SUNDAY HEAT
INDEXES WILL PUSH FROM 105 TO NEAR 109...WHICH MAY REQUIRE SOME
EXCESSIVE HEAT ADVISORIES IN SOME AREAS. MADE SOME ADJUSTMENTS TO
LOWER MEX GUIDANCE POPS THURSDAY THROUGH SUNDAY...BUT MEX POPS LOOKED
GENERALLY OK FOR TUESDAY AND WEDNESDAY./17/

.AVIATION...MVFR CLOUDS AND MOISTURE WILL BE SPREADING INTO THE
REGION FROM THE SOUTH THIS MORNING. OTHERWISE...VFR CLOUD LAYERS
ABOVE 5K FEET WILL DOMINATE THE AREA THROUGH MONDAY. NUMEROUS SHRA
AND ISOLATED TSRA WILL RESULT IN IFR CONDITIONS AT TIMES...
ESPECIALLY ALONG AND SW OF HIGHWAY 49 BEFORE 02Z. SELY LOW LEVEL
WINDS WILL PICK UP TO AROUND 7-10KTS BY THIS AFTERNOON DIMINISHING
TONIGHT TO LESS THAN 6KTS...SOME GUSTS OVER SWRN MS COULD REACH
20-25KTS CLOSER TO THE CENTER OF BONNIE. LOOK FOR STEADILY IMPROVING
CEILING LEVELS STARTING MONDAY NIGHT AS WHAT IS LEFT OF BONNIE MOVES
THROUGH CENTRAL/WRN AR AWAY FROM OUR REGION./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  75  93  74 /  49  26  34  24
MERIDIAN      92  74  93  72 /  49  26  27  24
VICKSBURG     92  74  92  74 /  52  26  40  24
HATTIESBURG   90  75  92  74 /  69  26  48  24
NATCHEZ       89  74  90  74 /  68  26  57  24
GREENVILLE    95  76  93  74 /  27  26  40  24
GREENWOOD     94  75  94  74 /  32  26  36  24

&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/40
Hazardous weather outlook, Jul 25, 3:40 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT SUN JUL 25 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040>043-047>049-
053>055-059>066-072>074-260945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
440 AM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION BONNIE ARE EXPECTED TO TRACK
NORTHWESTWARD ACROSS PORTIONS OF SOUTHWEST MISSISSIPPI AND NORTHEAST
LOUISIANA FOR TODAY...RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION. COPIOUS AMOUNTS OF TROPICAL MOISTURE WILL
ACCOMPANY THIS SYSTEM RESULTING IN PERIODS OF LOCALLY HEAVY RAINFALL.
RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
SHOWERS AND STORMS...WHICH COULD RESULT IN PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED FROM MID TO LATE WEEK...AS A
RIDGE OF HIGH PRESSURE STRENGTHENS OVER THE AREA. AFTERNOON HEAT
INDEX READINGS COULD REACH THE 105 TO 108 DEGREE RANGE DURING THE
MID TO LATE WEEK TIME FRAME.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

MSZ018-019-025>033-035>039-044>046-050>052-056>058-260945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
440 AM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS ARE EXPECTED FROM MID TO LATE WEEK...AS A
RIDGE OF HIGH PRESSURE STRENGTHENS OVER THE AREA. AFTERNOON HEAT
INDEX READINGS COULD REACH THE 105 TO 108 DEGREE RANGE DURING THE
MID TO LATE WEEK TIME FRAME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, Jul 25, 4:58 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CDT SUN JUL 25 2010

MSZ072-251155-
MARION MS-
558 AM CDT SUN JUL 25 2010

...HEAVY RAIN AND LIGHTNING PASSING PICKWICK MOVING NORTHWEST...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINS...GUSTY WINDS OF 30 MPH AND FREQUENT LIGHTNING STRIKES WAS
LOCATED OVER PICKWICK AT 558 AM CDT...MOVING NORTHWEST AT 20 MPH.

VERY HEAVY RAINS AND GUSTY WINDS OF 30 MPH COULD AFFECT THE KOKOMO
TO COLUMBIA AREAS THROUGH 700 AM ALONG WITH MINOR STREET AND LOW
LAND FLOODING.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

40
Special weather statement, Jul 25, 6:49 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
749 AM CDT SUN JUL 25 2010

MSZ063-064-072-251400-
MARION MS-LAWRENCE MS-JEFFERSON DAVIS MS-
749 AM CDT SUN JUL 25 2010

...HEAVY RAINS OF 2 TO 3 INCHES LIKELY WEST OF PEARL RIVER...

A CLUSTER OF VERY HEAVY SHOWERS AND STRONG THUNDERSTORMS CAPABLE OF
PRODUCING VERY HEAVY RAINS OF 2 TO 3 INCHES...FREQUENT LIGHTNING AND
GUSTY WINDS OF 35 MPH WAS LOCATED 6 MILES SOUTHWEST OF PICKWICK AT
746 AM CDT...MOVING NORTH AT 20 MPH.

VERY HEAVY RAINS WILL IMPACT AREAS FROM SANDY HOOK AND KOKOMO
THROUGH 900 AM ALONG WITH MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN JEFFERSON DAVIS...SOUTHERN LAWRENCE AND
WESTERN MARION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

40

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Marion

When
July 25, 8:00 AM CST
Where
Marion County, 5.72 mi E of Columbia
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.237, -89.734

Brushy Creek Church was struck by lighting. A small fire occurred which resulted in some minor smoke damage.

Flash Flood, Marion

When
July 25, 8:45 AM CST to 9:45 AM CST
Where
Marion County, 0.39 mi W of Columbia to 1.79 mi SSW of Columbia Marion Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.251, -89.837

Locally heavy rainfall, between 2 and 4 inches, fell around Columbia. Several roads were flooded around town.

Thunderstorm Wind, Attala

When
July 25, 4:40 PM CST
Where
Attala County, 2.34 mi W of Hesterville
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.166, -89.710

Trees were blown down along Highway 440.

Thunderstorm Wind, Carroll

When
July 25, 4:50 PM CST
Where
Carroll County, 0.73 mi ESE of Vaiden
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
33.326, -89.738

A few power lines were blown down across town.

Flash Flood, Adams

When
July 26, 2:15 PM CST to 2:50 PM CST
Where
Adams County, 5.7 mi ENE of Kingston to 5.35 mi SSE of Cranfield
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.450, -91.190

Due to locally heavy rainfall, a few roads had several inches of water flowing across them.

Thunderstorm Wind, Rankin

When
July 26, 2:23 PM CST
Where
Rankin County, 1.47 mi E of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.166, -89.995

One tree was blown down off Shell Oil Road along with numerous large limbs down in the area.

Thunderstorm Wind, Clay

When
July 26, 5:18 PM CST
Where
Clay County, Montpelier
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.720, -88.950

A few windows were blown out of a building along with a metal shop building destroyed with tin blown across a pasture.

Flash Flood, Grenada

When
July 26, 7:15 PM CST to 8:15 PM CST
Where
Grenada County, 0.86 mi SSW of Grenada to 1.53 mi ENE of Grenada
Cause
Heavy Rain
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.769, -89.826

Locally heavy rainfall caused widespread flooding of streets and highways in Grenada. The Fairgrounds in town were also flooded.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250652, 250653, 250655, 250656, 250658, 250659, 250661, 250662.